Alert archive / Wisconsin / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 15, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Apr 30, 1997, 2:40 PM CDT for Grant County, Wisconsin. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 30, 1997, 2:40 PM CDT (19:40 UTC)
- Expired
- Apr 30, 1997, 3:15 PM CDT
- In force
- 35 min
- Issued by
- NWS La Crosse, WI
- Area
- Whole counties
County Grant County, WI
The radar
The La Crosse radar (KARX), 113 km from the middle of the area, began a volume at 19:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 7.7 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1366 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 75 m²/s²
- 0-3 km storm-relative helicity
- 180 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
TTAA00 KLSE 301944 RRA
SVRLSE
WIC043-302010-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
240 PM CDT WED APR 30 1997
* SEVERE THUNDERSTORM WARNING FOR
SOUTHEASTERN GRANT COUNTY - SOUTHWESTERN WISCONSIN
* UNTIL 315 PM CDT
* SOME LOCATIONS AFFECTED
DICKEYVILLE
PLATTEVILLE
* AT 240 PM NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM JUST SOUTH OF DUBUQUE. THE STORM WAS MOV"ING
NORTHEAST AT 30 MPH.
* THE STORM WILL BE NEAR DICKEYVILLE AROUND 300 PM AND PLATTEVILLE
AROUND 310 PM.
THIS STORM WILL CONTAIN LARGE HAIL AND DAMAGING WIND. DO NOT GO
OUTDOORS.
GLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 30, 2:17 PM CDT, 23 minutes earlier.
Area forecast discussion, Apr 30, 2:17 PM CDT, 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 216 PM CDT WED APR 30 1997 FORECAST PROBLEMS TONIGHT: THUNDERSTORMS IN LOWER WI RIVER VALLEY...SNOW POSSIBILITIES...AND WIND ADVISORIES. EARLY AFTERNOON SURFACE ANALYSIS CONFIRMED 12Z ETA/NGM POSITION OF POWERHOUSE LOW PRESSURE OVER SOUTHEAST IA. BAND OF RAIN WAS DEPICTED BY AREAS 88D RADARS FROM THE LOW PRESSURE INTO NORTH CENTRAL WI IN ZONE OF STRONG FRONTOGENETICAL FORCING. THUNDERSTORMS OVER EAST CENTRAL IA AND NORTHWEST IL WERE BREAKING OUT IN ADVANCE OF MID LEVEL SHORT WAVE BARRELLING THROUGH IA. LATEST SURFACE RUC SUGGESTS THAT MORE UNSTABLE AIR POISED AS FAR NORTH AS KDBQ...BUT QUICKLY STABALIZES IN SOUTHERN WI. THEREFORE WOULD THINK THAT THUNDERSTORMS WOULD WEAKEN AS THEY MOVED NORTHEAST...ALTHOUGH A FEW SMALL HAIL REPORTS AROUND KDBQ CAN NOT BE RULED OUT THROUGH 22Z. 12Z ETA/NGM IN AGREEMENT OF TAKING THE SURFACE LOW TO SOUTH CENTRAL WI THIS EVENING...THEN TO WESTERN LOWER MI LATE TONIGHT. STRONG FRONTOGENTICAL FORCING SEEN SHIFTING INTO NORTHEAST WI BY MIDNIGHT...THEN OUT OF THE PICTURE BY MORNING. FEEL THAT PRECIPITATION WILL REMAIN IN CURRENT LARGE SWATH FROM NORTHEAST IA TO NORTH CENTRAL WI THIS EVENING. Q-VECTOR CONVERGENCE FROM SHORT WAVE WILL ROTATE INTO THE WISCONSIN RIVER VALLEY THIS EVENING CAUSING A BAND OF HEALTHY THUNDERSTORMS FROM NEAR KDBQ-KMSN. RAIN HAD CHANGED TO SNOW AS FAR SOUTH AS THE NORTHERN CHIPPEWA RIVER VALLEY...ALONG THE ZERO TO TWO DEGREE 850 MB LINE AND WHERE BOUNDARY LAYER TEMPERATURES WERE NEAR TWO TO THREE DEGREES. 12Z ETA HANDLED THIS WELL AND SHIFTS THIS CRITICAL LINE SOUTH AND EAST ACROSS THE KARX FORECAST AREA THIS EVENING. THEREFORE...RAIN SHOULD CHANGE TO SNOW IN KMDZ REGION THIS EVENING WITH A SLUSHY ACCUMULATION POSSIBLE. ELSEWHERE...PRECIPITATION SHOULD BE ON THE WANE AFTER MIDNIGHT BEFORE THE COLDER AIR ARRIVES...SO NO ACCUMULATION...BUT PERHAPS SOME WET FLAKES BEFORE IT ENDS. 850 MB WhINDS CRANK UP TO NEARLY 55 KNOTS THIS EVENING OVER THE AREA. AFTER COORDINATION WITH KMPX/KGRB/KDMX/KMKX...WILL LIMIT A WIND ADVISORY TO NORTHEAST IOWA AND THE LOWER WI RIVER VALLEY TONIGHT. NGM MOS TEMPERATURES LOOK GOOD. 06
In the hours before
Special weather statement, Apr 30, 11:06 AM CDT, 3 hours 34 minutes before
IAZ008>011-018-019-029-030-WIZ054-055-061-302010- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 1106 AM CDT WED APR 30 1997 ...A WIND ADVISORY CONTINUES FOR NORTHEAST IOWA AND EXTREME SOUTHWEST WISCONSIN THIS AFTERNOON... STRONG LOW PRESSURE OVER NORTHERN MISSOURI IS EXPECTED TO TRACK INTO SOUTH CENTRAL WISCONSIN BY THIS EVENING. AS THE LOW PRESSURE APPROACHES...A STRONG PRESSURE GRADIENT WILL EXIST OVER THE ADVISORY AREA. WIND GUSTS COULD APPROACH 50 MPH IN ISOLATED LOCATIONS...BUT GENERALLY BE IN THE 20 TO 35 MPH RANGE. THE STRONGEST WINDS WILL OCCUR LATE THIS AFTERNOON. THOSE INTERESTED SHOULD STAY TUNED FOR UPDATES. 06
Special weather statement, Apr 30, 11:07 AM CDT, 3 hours 33 minutes before
IAZ008>011-018-019-029-030-WIZ054-055-061-302010- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 1106 AM CDT WED APR 30 1997 ...A WIND ADVISORY CONTINUES FOR NORTHEAST IOWA AND EXTREME SOUTHWEST WISCONSIN THIS AFTERNOON... STRONG LOW PRESSURE OVER NORTHERN MISSOURI IS EXPECTED TO TRACK INTO SOUTH CENTRAL WISCONSIN BY THIS EVENING. AS THE LOW PRESSURE APPROACHES...A STRONG PRESSURE GRADIENT WILL EXIST OVER THE ADVISORY AREA. WZIND GUSTS COULD APPROACH 50 MPH IN ISOLATED LOCATIONS...BUT GENERALLY BE IN THE 20 TO 35 MPH RANGE. THE STRONGEST WINDS WILL OCCUR LATE THIS AFTERNOON. THOSE INTERESTED SHOULD STAY TUNED FOR UPDATES. 06
Nearby
Severe Thunderstorm Warnings in Wisconsin, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.